I’ve been on Methotrexate 25mg pervweek since August 2017 and have had some not very nice side effects! Apart from ‘methotrexate fog’, nausea and stomach pains, and generally feeling yuk, my hair started falling out and looking thinner. I’ve now been taken off Methotrexate and am about to start Humira, but my hair and hair follicles (red and raised all over) isn’t recovering very well. I’ve only been off Methotrexate for six weeks though. Anyone else had these problems and how long do you reckon before things improve? Thanks in advance
My mom had hair loss when she was put on Methotrexate for polymialgia—it was more that her hair broke off. She wasn’t told to take folic acid—I guess that’s supposed to help prevent SEs from MTX. I don’t remember if you ever mentioned you were taking folic acid, too. Her hair returned to normal when she went off the MTX, but I don’t remember how long that took to happen. I would think your hair will thicken up again soon.
I haven’t heard of people having hair loss from the biologics, so you shouldn’t need to worry about it when you’re on Humira!
Ah thanks for replying Grandma_J, yes I did take folic acid in large quantities- every day except MTX day. I used to take it once per week but had to increase it because of SEs on the recommendation of my Consultant. Although I was on MTX a relatively short time he was very unhappy at my response so I’m now off it, thank goodness. Although it did help reduce pain and swelling to some degree.
Still waiting for my first Humira injection but it shouldn’t be too long now. I’ve had the demo and biologics talk and was told it’d be two or three weeks before Humira Home Care come out to give me my first shot. It’ll be up to me after that if I can demonstrate I can inject myself ok. This is how they do it here, and they deliver the Humira too. Good thing is, if I can’t inject myself or feel nervous they will do it until I can. But it looks easy enough and I don’t think I’ll have any problems.
In the meantime the steroid shot is helping!
I’m glad hair loss isn’t known to be a biologic SE. Looking forward to mine growing back. It’s not exactly bald patches, just general thinning. And yes, some does look snapped off. MTX has also ruined my skin! Guess I shouldn’t be so worried at my age eh?!!
Yes, it’s like at our age, what can we expect???
I’ve been tanning to “camoflauge” the psoriasis on my legs because we’re going to Florida in two weeks and I wouldn’t be caught dead in shorts or a bathing suit with white and dark pink patches with scaly knees…I’m sorry! At least the dark pink blends in with the tan.
However, I know tanning is dangerous and probably more so because of the psoriasis and all the cortisone cream I use. I talked with a worker at the tanning place yesterday and asked her if she uses the tanning beds. She was a very pale-skinned woman, a little older than me, I think. She said she tanned 11 times last Fall and ended up with a large patch of skin cancer on her arm and had a big chunk of flesh cut out because of it!!! Ugh, I’m thinking I’m pressing my luck here! I don’t want to be sorry because I put vanity first, but I spent my entire life (since early 20s) wearing 3/4 length sleeves and jeans even in the hot summer. Now that I’ve finally gotten the courage to wear shorts or capris and short-sleeved shirts in the warm weather, I don’t want to lose that!
Sometimes, you just can’t win!!!
Oooops, sorry, Katie, I sort of got off subject there!
Oh, that’s why!!!
Well I’m ‘lucky’ that I’ve got PsA but not skin psoriasis - my sister has the skin version but not (yet!) the PsA. She’s 8 years younger than me. She’s like you, spent most of her life since age 17 covered up, she’s now 58. I’ve always had nice skin with few, if any, wrinkles for someone my age. Now I’ve got skin like a plucked chicken all over with folliculitis due to MTX.
Like you, I’m trying to tan to disguise my horrible legs in particular. Not PsA related, but terrible varicose veins. Come to think of it they’ve got much worse since I was diagnosed. That’s another topic I guess!
We go to the Canary Islands in May, so I either use spray tan or stay covered up! Not risking tanning beds whilst on Humira. Been told to wear Factor 50 sun cream as there’s an increased risk of skin cancer with biologics.
We have gone off-topic ha ha!!
Get yourself off to Boots and/or Holland and Barrett and get some high strength biotin and any other supplements for hair loss issues. Biotin has helped me in the past when I thought my hair was thinning too much - not from mxt though. It takes some time to work but your hair should come back anyway, now mxt is out of the picture.
Best of luck.
Thanks! I’ll do that. Always had really thick hair until now!
My hair has definitely thinned quite a lot over the years. I have “red scalp” and it’s really obvious, especially when I let the gray grow out for too long before I color my hair. And I hate coloring it—I’m getting to the point where who cares? But then my 93-year old mom still colors her gray!!! Crazy old woman! I guess I’m not quite as vain as she is (in the hair-color area anyways)!
I’ve ignored the warnings about biologics and skin cancer…I’m probably a fool for doing so! I wish I wasn’t so self-conscious of my psoriasis. There definitely are more important things to be concerned about…